Clinical Review

2014 Update on sexual dysfunction

Author and Disclosure Information

An expanding armamentarium may aid in the treatment of dyspareunia


 

Since the last installment of this Update on Sexual Dysfunction, three new drugs have been added to the armamentarium for menopausal symptoms and dyspareunia:

  • paroxetine 7.5 mg (Brisdelle)
  • conjugated estrogens and bazedoxifene (Duavee)
  • ospemifene (Osphena).

In this article, I present a case-based approach to incorporating these drugs into practice and restoring sexual function in the setting of vulvovaginal atrophy and dyspareunia. As is often the case, decision-making requires sifting through multiple layers of information.

How to “tease out” the problem and help the patient regain sexual function

Simon JA, Portman DJ, Kazempour K, Mekonnen H, Bhaskar S, Lippman J. Safety profile of paroxetine 7.5 mg in women with moderate-to-severe vasomotor symptoms. Obstet Gynecol. 2014;123(suppl 1):132S–133S.

Conjugated estrogens/bazedoxifene (Duavee) for menopausal symptoms and prevention of osteoporosis. Med Lett Drugs Ther. 2014;56(1441):33–34.

DeGregorio MW, Zerbe RL, Wurz GT. Ospemifene: a first-in-class, non-hormonal selective estrogen receptor modulator approved for the treatment of dyspareunia associated with vulvar and vaginal atrophy [published online ahead of print August 1, 2014]. Steroids. doi:10.1016/j.steroids.2014.07.012.

Goldstein SR, Archer DF, Simon JA, Constantine G. Endometrial safety of ospemifene and the ability of transvaginal ultrasonography to detect small changes in endometrial thickness. Obstet Gynecol. 2014;123(suppl 1):96S–97S.

CASE: LOW DESIRE AND DISCOMFORT DURING INTERCOURSE
Your 58-year-old patient, G2P2, mentions during her annual visit that she’s not that interested in sex anymore. Her children are grown, she’s been happily married for 28 years, and she enjoys her job and denies any symptoms of depression. She says her relationship with her husband is good and, aside from her low desire, she has no worries about the marriage. Her only medication is paroxetine 7.5 mg/day (Brisdelle) for management of her moderate hot flashes, which she initiated at her last annual visit. She reports improvement in her sleep and menopausal symptoms as a result. She has an intact uterus.

You perform a pelvic exam and find atrophic vulva and vagina with mild erythema, and thinned epithelium. When you ask if she has experienced any discomfort, she reports that she needs to use lubrication for intercourse and that, even with lubrication, she has pain upon penetration and a burning sensation that continues throughout intercourse. She also reports that it seems to take her much longer to achieve arousal than in the past, and she often fails to reach orgasm.

How would you manage this patient?

As always, begin with the history
The transition to menopause creates multiple layers of potential symptoms and problems for our patients, and sometimes medical therapy can generate additional ones.

In a patient reporting the onset of low desire and dyspareunia, you would want to first consider her medication history, despite the clear evidence of vaginal atrophy. Begin by asking whether she is taking any new medications prescribed by another provider. In some cases, antihypertensive drugs, psychotropic agents, and other medications can affect sexual function.

This patient has been taking Brisdelle for 1 year and is happy with its effect on her sleep and hot flashes. Simon and colleagues found this nonhormonal agent for moderate to severe vasomotor symptoms to produce no notable effects in weight, libido, or sleep, compared with placebo.

Nevertheless, in this case, because selective serotonin reuptake inhibitors (SSRIs) such as paroxetine can affect arousal and orgasm, it is unclear whether the ultra-low dose of paroxetine she is taking is contributing to her problems. If you were to discontinue the drug to find out, her vasomotor symptoms and sleep disruption would likely recur.

Your decision-making is important here and should involve the patient in an extensive discussion. If there is not enough time for this discussion at the current visit, schedule a follow-up to address her issues fully.

Vulvovaginal atrophy has its own timeline
In many cases, vasomotor symptoms such as hot flashes occur years before the skin begins to atrophy in the vulva and vagina, particularly in women who enter menopause naturally. Among menopausal women who continue to have intercourse on a regular basis, however, these skin changes often are much less troublesome than they are for women who have sex more rarely.

In this patient, one possible scenario is that paroxetine caused a slight reduction in sexual interest, and the frequency of intercourse went down as a result. In women who have little or no intercourse, the vagina begins to shrink and the tissues lose elasticity. This patient may have been undergoing the natural process of menopause, and that process may have been compounded by a decrease in the frequency of sex.

If you were to discontinue the paroxetine, it would still be necessary to treat the vulvovaginal skin and work on manual techniques to gently dilate the introitus.

Next Article:

Laparoscopic dual-port contained power morcellation: An offered solution
   Comments ()

Recommended for You

Reviews and Expert Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Related Articles